Alert archive / Nebraska / Wind Advisories in 2011

Wind Advisory 1, NWS Hastings, NE

January 7, 201124 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind advisory at Jan 7, 2011, 7:49 AM CST for 24 counties in Nebraska; 6 counties in Kansas. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2011, 7:49 AM CST (13:49 UTC)
Expired
Jan 7, 2011, 6:00 PM CST
In force
10 hr
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-157 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WWUS73 KGID 071349
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
749 AM CST FRI JAN 7 2011

...STRONG NORTHWEST WINDS EXPECTED TODAY...

.A SIGNIFICANT PRESSURE GRADIENT BETWEEN A STRONG LOW OVER THE
OHIO VALLEY AND A BIG AREA OF HIGH PRESSURE ACROSS THE HIGH PLAINS
WILL PRODUCE STRONG WINDS ACROSS MUCH OF THE CENTRAL PLAINS TODAY.

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072200-
/O.NEW.KGID.WI.Y.0001.110107T1349Z-110108T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...FULLERTON...
LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...
MINDEN...HASTINGS...CLAY CENTER...GENEVA...BEAVER CITY...ALMA...
FRANKLIN...RED CLOUD...SUPERIOR...NELSON...HEBRON
749 AM CST FRI JAN 7 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* STRONG NORTHWEST WINDS CAN BE EXPECTED THROUGH MUCH OF THE
  DAY...ESPECIALLY DURING THE LATE MORNING AND EARLY AFTERNOON
  HOURS.

* NORTHWEST WINDS OF AROUND 30 MPH WITH GUSTS OF 40 TO 45 MPH ARE
  EXPECTED AT TIMES TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

WESELY
2 follow-up statements
459 
WWUS73 KGID 072159
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CST FRI JAN 7 2011

...STRONG NORTHWEST WINDS THROUGH LATE AFTERNOON...

.A SIGNIFICANT PRESSURE GRADIENT BETWEEN A STRONG LOW OVER THE
OHIO VALLEY AND A BIG AREA OF HIGH PRESSURE ACROSS THE HIGH
PLAINS WILL CONTINUE TO RESULT IN STRONG WINDS ACROSS MUCH OF THE
AREA THROUGH LATE AFTERNOON. 

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
080000-
/O.CON.KGID.WI.Y.0001.000000T0000Z-110108T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...FULLERTON...
LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...
MINDEN...HASTINGS...CLAY CENTER...GENEVA...BEAVER CITY...ALMA...
FRANKLIN...RED CLOUD...SUPERIOR...NELSON...HEBRON
359 PM CST FRI JAN 7 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE
  AFTERNOON...BUT WILL GRADUALLY SUBSIDE HEADING INTO THIS
  EVENING. 

* SUSTAINED NORTHWEST WINDS OF AROUND 30 TO 35 MPH WITH GUSTS OF
  40 TO 45 MPH WILL CONTINUE THROUGH LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

PFANNKUCH
903 
WWUS73 KGID 072353
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CST FRI JAN 7 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
080100-
/O.EXP.KGID.WI.Y.0001.000000T0000Z-110108T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO...
PLAINVILLE...STOCKTON...OSBORNE...BELOIT...ORD...FULLERTON...
LOUP CITY...ST. PAUL...CENTRAL CITY...OSCEOLA...LEXINGTON...
KEARNEY...GRAND ISLAND...AURORA...YORK...ELWOOD...HOLDREGE...
MINDEN...HASTINGS...CLAY CENTER...GENEVA...BEAVER CITY...ALMA...
FRANKLIN...RED CLOUD...SUPERIOR...NELSON...HEBRON
553 PM CST FRI JAN 7 2011

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. 

GUSTY NORTHWEST WINDS WILL CONTINUE FOR ANOTHER HOUR OR TWO THIS
EVENING BEFORE DIMINISHING...BUT ARE EXPECTED TO REMAIN BELOW
ADVISORY CRITERIA...SO THE WIND ADVISORY IS BEING ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Jan 7, 6:07 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 7, 6:07 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
607 AM CST FRI JAN 7 2011

.AVIATION...12Z TAF. BREEZY NORTHWEST WINDS ARE EXPECTED THROUGH
MUCH OF THE DAY. SOME WIND SHEAR IS POSSIBLE THIS MORNING FOR A
TIME. LOWER STRATUS WILL MOVE INTO THE KGRI TERMINAL AREA LATER
TODAY WITH MVFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 442 AM CST FRI JAN 7 2011/

DISCUSSION...MAIN FORECAST CHALLENGE WILL BE CHANCES AND AMOUNTS OF
SNOW MAINLY SATURDAY AFTERNOON THROUGH SUNDAY NIGHT/MONDAY.

WATER VAPOR LOOP REVEALS THAT OUR AREA LIES WITHIN UPPER LEVEL
NORTHWEST FLOW WITH A MEAN TROUGH IN THE EAST AND TROUGH IN THE
WEST...WITH AN EMBEDDED CLOSED LOW OFF THE COAST OF SOUTHERN
CALIFORNIA.

A COLD FRONT IS PASSING THROUGH THE CWA THIS MORNING WITH FAIRLY
IMPRESSIVE HEIGHT RISES. I HAVE INCREASED WIND SPEEDS AND ESPECIALLY
GUSTS TO INDICATE THIS. MODELS INDICATE THAT HEIGHT RISES SHOULD
RELAX SOME BY AFTERNOON. THE TEMPERATURE FORECAST WILL BE SOMEWHAT
DIFFICULT AND NON-DIURNAL FOR AT LEAST THE NORTHEASTERN CWA AS
COLDER AIR ADVECTS IN FROM THE NORTHWEST TODAY. STILL LOOKS LIKE
LOW-LEVEL CLOUDINESS COULD DEVELOP IN THE NORTH/NORTHEAST CWA AND
WILL HELP HOLD TEMPERATURES DOWN. OBSERVATIONS BEHIND THE COLD FRONT
INDICATE SOME SPOTTY SPRINKLE ACTIVITY ALONG WITH SOME GUSTS TO 35
AND 40 MPH OR MORE. I KEPT SPRINKLES/FLURRIES IN THE NORTHEASTERN
HALF OF THE CWA NEAR THE RIGHT REAR AREA OF AN UPPER LEVEL JET
STREAK.

ENSEMBLES AND OPERATIONAL RUNS OF MODELS INDICATE PROLONGED
INCREASED MOISTURE AND ISENTROPIC LIFT FROM SATURDAY INTO MONDAY.
THIS LEADS ME TO BELIEVE THAT BUMPING UP CHANCES OF SNOW A LITTLE
BIT COMPARED TO THE PREVIOUS FORECAST WAS A PRUDENT MOVE. WITH THE
PROLONGED PERIOD OF SNOWFALL POTENTIAL...I ALSO BUMPED UP TOTAL
SNOWFALL AMOUNTS A BIT...AND THIS IS STILL A BIT ON THE CONSERVATIVE
SIDE CONSIDERING THE EXPECTED COOLER TEMPERATURES DOWN THE PIKE.

NO CHANGES TO THE FORECAST WERE MADE PAST MONDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jan 7, 5:18 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
518 AM CST FRI JAN 7 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
518 AM CST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
AROUND 40 MPH TODAY. WIND SPEEDS WILL DECREASE TO 10 TO 20 MPH
BY EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A PROLONGED PERIOD OF ACCUMULATING SNOW IS EXPECTED ACROSS THE
ENTIRE OUTLOOK AREA DURING THE SATURDAY TO MONDAY NIGHT TIME
FRAME...WITH THE GREATEST POTENTIAL SATURDAY NIGHT THROUGH
MONDAY. ALTHOUGH THERE IS STILL SOME UNCERTAINTY REGARDING
SNOWFALL AMOUNTS...IT APPEARS THAT MOST OF THE OUTLOOK AREA IS
IN LINE FOR 6 TO 8 INCHES...AND POSSIBLY LOCALLY HIGHER AMOUNTS
DURING THIS TIME PERIOD. ALTHOUGH STRONG WINDS ARE NOT EXPECTED TO
BE MUCH OF AN ISSUE THROUGH SUNDAY NIGHT...AN INCREASE IN
SUSTAINED NORTH WINDS TO AROUND 20 MPH OR GREATER ON MONDAY INTO
MONDAY NIGHT COULD LEAD TO BLOWING AND DRIFTING SNOW. THOSE WITH
TRAVEL PLANS THIS WEEKEND INTO EARLY NEXT WEEK SHOULD CONTINUE TO
MONITOR THE LATEST FORECASTS REGARDING THIS SNOWFALL EVENT.

IN ADDITION TO SNOW...MUCH COLDER AIR WILL INVADE THE AREA BEHIND
THIS WEATHER SYSTEM...WITH HIGH TEMPERATURES ONLY FORECAST IN THE
SINGLE DIGITS FOR MOST OF THE OUTLOOK AREA TUESDAY AND WEDNESDAY.
WIND CHILL VALUES OF 15 TO 20 BELOW ZERO ARE LIKELY AT VARIOUS
TIMES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 6:52 AM CSTRiver Flood WarningGIDBuffalo, Kearney9 hr
Jan 7, 3:18 PM CSTWinter Weather AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more3 days

Nearby

Wind Advisories in Nebraska, 2011Wind Advisories in Kansas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.